After taking some higher doses of ibuphofen for a back injury, I started to have heartburn where my whole abdominal area from stomach to intestines felt on fire and I began having yellow stools. This has been going on for 2 months and I have lost 17 pounds. I was put on omeprazole which helped with the burning for a little while and then seemed to stop working. They tried ranitidine and it didn't work at all. Now I am on protonix 40mg twice a day. That seemed to be working for the last week, but now the heartburn throughout is back. I suspect it is because I tried to eat some protein to try and gain weight.
They have done ultrasound, ct scan, blood work, and stool tests and everything has come up normal. I can't get in to see a gastroenterologist until Sept 17th. I'm not sure I can last that long with the weight loss I am having. I'm down to 106 pounds. Any suggestions on what to eat to at least maintain my weight until I can be seen by a GI doc? My diet so far consists of bananas, applesauce, cream of rice, apple juice. I'm afraid to put much else on my stomach for fear of having tons of yellow stools and horrible heartburn.
Does anyone know what the ibuprofen might have done to my GI system to have caused this and what I can do to repair it? My primary care physician seems clueless because all of my tests say everything is normal but obviously it's not.
With your yellow stools your doctor should be concerned as this could be your liver. There are many medications that can damage the liver, I'm not sure if ibuprofen is one. Anti-inflammatory meds can damage your stomach causing burning and even bleeding, I had this aften 10 days on Advil! Google your meds and see what their side effects are, one of them may be the culprit. Your doctor has the ability to get you into a GI doctor sooner than Sept., I know because I've worked for both. You may even try calling the doctor you have the appt with and just tell them that your pain has increased and you are losing a lot of weight quickly (exaggerate if need be) and can they see you sooner? I know all docotrs hold open appts. for things like this. As for the weight, I would drink Assure, as this has all your nutrients and vitamins. This is also what they recommend to patients to build them up prior to surgery, and some people drink a can a day just for the nutritional value. Keep us posted, we're here for you.
They tell me all my liver tests are normal. Gallbladder, pancreas, and kidneys also functioning fine. Nothing cultured out in the stools. I suspect the ibuprofen has damaged my intestinal tract but that is just a guess since everything else has been ruled out.
My primary doctor has tried to get me to the GI doc earlier but due to the shortage of them around here, they say they just can't get me in any sooner. I am trying to get into a Gi doc on the other side of the state because they may be able to see me in a month. Right now that is just in the referal stage. As soon as I get an appt. I will call them personally to see if I can get in sooner. Theonly meds I'm on is the protonix and I had the yellow stools long before I started that.
I have a hard time taking anything with dairy in it. It causes more and brighter yellow stools.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.